Wisconsin, 2010

Flood in Wisconsin, July 5, 2010

July 5, 2010 · NWS ARX · 1 event in 1 county or zone

A tropical airmass ahead of a slow moving cold front allowed heavy rain to develop over portions of southwest Wisconsin in the morning hours of July 5th. This heavy rain caused isolated flash flooding and destroyed a small acreage of potatoes in northeastern Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tropical airmass ahead of a slow moving cold front allowed heavy rain to develop over portions of southwest Wisconsin in the morning hours of July 5th. This heavy rain caused isolated flash flooding and destroyed a small acreage of potatoes in northeastern Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 2:34 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 2:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT MON JUL 5 2010

.SHORT TERM..TODAY THROUGH WEDNESDAY

TIMING AND PLACEMENT OF PRECIPITATION CHANCES ARE THE MAIN CONCERN
FOR THIS PART OF THE FORECAST.

AT 3 AM...THE WATER VAPOR IMAGERY IS SHOWING ONE SHORT WAVE
TROUGH MOVING NORTHWARD INTO IOWA AND YET ANOTHER ONE MOVING
NORTHWARD OUT OF KANSAS. BOTH OF THESE SYSTEMS WILL BE AFFECTING
THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA THIS
MORNING AND EARLY AFTERNOON. MANY OF THE 05.00Z DETERMINISTIC
MODELS HAVE PICKED UP ON THESE FEATURES. THERE ARE ALSO SEVERAL MESO
MODELS ALSO SUPPORTING THIS TOO. AS THIS WAVE COMES UP...WE WILL
LIKELY SEE THE PRECIPITATION AREA SHIFT FURTHER WEST. AS A
RESULT...THE CATEGORICAL PRECIPITATION CHANCES HAVE BEEN SHIFTED
WESTWARD TOWARD THE MISSISSIPPI RIVER. WITH MEAN LAYER AND MOST
UNSTABLE CAPES GENERALLY LESS THAN 500 J/KG AND THE SOUNDINGS
CONTINUING TO SHOW A SKINNY CAPE...ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED WITH THIS SYSTEM.

WHILE MANY OF THE DETERMINISTIC MODELS ARE SUPPORTING HIGH
PRECIPITATION CHANCES THIS AFTERNOON...MANY OF THE MESO MODELS ARE
ACTUALLY SHOWING THAT THE PRECIPITATION CHANCES SHOULD DROP BACK
INTO THE CHANCE RANGE /30 TO 50 PERCENT/. THIS ACTUALLY MAKE SENSE
AS THE AREA SEES SOME SUBSIDENCE IN THE WAKE OF THE DEPARTING
SYSTEMS. MEANWHILE CLOSER TO THE SURFACE FRONT...A MORE
CONCENTRATED AREA OF CONVECTION DEVELOPS DUE TO THE CONVERGENCE
ALONG THE FRONT AND THE MEAN LAYER CAPES CLIMBING INTO THE 2000 TO
2500 J/KG RANGE.

TONIGHT AND TUESDAY...THERE ARE SOME DIFFERING OPINIONS ON
PRECIPITATION TIMING IN THE 05.00Z MODELS. THE DETERMINISTIC
MODELS APPEAR TO CONCENTRATE ON THE SHORT WAVE COMING OUT OF
COLORADO. MEANWHILE THE DETERMINISTIC MODELS ACTUALLY SHOW THAT WE
WILL NOT ONLY BE AFFECTED BY THIS SYSTEM...BUT ALSO BY A SHORT
WAVE TROUGH WHICH IS CURRENTLY LOCATED ACROSS TEXAS. OVERALL...THE
MESO MODELS WERE FAVORED...SO THE PRECIPITATION CHANCES WERE
RAISED INTO THE LIKELY RANGE ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA THIS EVENING...AND LIKELY EVERYWHERE DURING THE
OVERNIGHT AND TUESDAY MORNING. THIS SYSTEM IS SO ROBUST IN THE GFS
THAT IT ACTUALLY PUSHES THE FRONT THROUGH THE AREA BY WEDNESDAY
MORNING. HOWEVER THERE ALSO APPEARS TO BE SOME CONVECTIVE FEEDBACK
GOING AT THIS SAME TIME. DUE TO THIS...A BLEND OF NAM/WRF AND
ECMWF WAS USED BEYOND THIS TIME PERIOD.

ON WEDNESDAY...IT CONTINUES TO LOOK LIKE THIS WILL BE THE NEXT
ENHANCED PERIOD OF PRECIPITATION AS YET ANOTHER SHORT WAVE TROUGH
MOVES THROUGH THE REGION. SINCE THIS HAS BEEN A CONSISTENT
SIGNAL...THE PRECIPITATION CHANCES WERE RAISED FROM THE 30 TO
40 PERCENT RANGE TO THE 40 TO 50 PERCENT RANGE.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

WITH THE ECMWF BEING THE MOST CONSISTENT WITH THE TIMING AND
PLACEMENT OF ITS FRONT FROM WEDNESDAY NIGHT THROUGH THURSDAY...
SOME SMALL PRECIPITATION CHANCES WERE ADDED TO THESE TIME PERIODS.

&&

.AVIATION...TODAY AND TONIGHT

A WEAKENING COLD FRONT CONTINUES TO SLOWLY PUSH EAST INTO THE AREA
EARLY THIS MORNING. THIS REMAINS PROBLEMATIC FOR THE FCST FOR TODAY
INTO TUE...AS A COUPLE OF WEAK AREAS OF LOW PRESSURE ARE POISED TO
LIFT NORTHEAST ALONG THIS BOUNDARY TODAY/TONIGHT. ABUNDANT LOW/MID
LEVEL MOISTURE REMAINS OVER THE AREA BOTH AHEAD OF AND BEHIND THE
FRONT. AS THE WEAK LOWS LIFT NORTHEAST...ALONG WITH WEAK
SHORTWAVES...PERIODS OF -RA/SHRA ALONG WITH MVFR/IFR CIGS/VSBYS
EXPECTED TO REMAIN ACROSS THE TAF SITES. HOWEVER...WITH SOMEWHAT
POOR AGREEMENT IN THE DETAILS AMONG THE FCST MODELS...EVEN AS EARLY
AS TODAY...CONFIDENCE IN THE CIG/VSBY DETAILS AND TIMING OF BETTER
OR WORSE CONDITIONS ON THE LOWER SIDE. APPEARS ONE WAVE TO LIFT
ACROSS THE AREA THIS MORNING AND ANOTHER LATE TONIGHT/TUE MORNING.
WILL ATTEMPT TO ADD SOME TIMING DETAIL WITH NEXT TAF ISSUANCE.
MODEL/ENSEMBLE CONSENSUS WOULD SAY EXPECT AN EXTENDED PERIOD OF
PREDOMINANTLY MVFR CONDITIONS WITH LCL IFR/VFR UNTIL THERE IS A
BETTER PUSH OF THE FRONT EAST OF THE REGION.

&&

.HYDROLOGY...TODAY...AND LATE TONIGHT AND TUESDAY

THE MODELS CONTINUE TO SHOW THAT THE PRECIPITABLE WATER VALUES
WILL BE RUNNING BETWEEN 150 AND 200 PERCENT AND THE WARM CLOUD
DEPTHS WILL REMAIN BETWEEN 4 AND 4.5 KM TODAY. IN ADDITION THERE
IS SOME MODERATE TO STRONG 850 MB MOISTURE TRANSPORT INTO
NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY THIS MORNING. DUE TO
THIS...THERE WILL STILL BE THE POTENTIAL OF HEAVY RAIN ACROSS THE
FLASH FLOOD WATCH AREA THIS MORNING.

AS FAR AS LATE TONIGHT AND TUESDAY...THERE IS YET ANOTHER
POTENTIAL OF HEAVY RAIN. LIKE THIS MORNING...THE PRECIPITABLE WATER
VALUES WILL BE RUNNING BETWEEN 150 AND 200 PERCENT AND THE WARM
CLOUD DEPTHS WILL REMAIN BETWEEN 4 AND 4.5 KM. THE TWO THINGS THAT
ARE MISSING IS THAT THE MOISTURE TRANSPORT ASSOCIATED WITH THE LOW
LEVEL JET WILL BE TO OUR SOUTH AND EAST...AND THERE IS NOTHING TO
ANCHOR THE PRECIPITATION ACROSS A PARTICULAR AREA. DEPENDING ON
HOW MUCH PRECIPITATION THIS MORNING...WE MAY HAVE TO ISSUE YET
ANOTHER FLASH FLOOD WATCH FOR THIS TIME PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ054-WIZ055-WIZ061.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ010-IAZ011-IAZ029-
     IAZ030.

&&

SHORT/LONG TERM...GL
LONG TERM....BOYNE
AVIATION...RRS
Hazardous weather outlook, Jul 5, 4:11 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT MON JUL 5 2010

IAZ010-011-029-030-WIZ054-055-061-061100-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK-
511 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
INTO FAR SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY.

A SLOW MOVING COLD FRONT WILL CONTINUE TO PRODUCE SHOWERS AND
ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL
TODAY. RAINFALL AMOUNTS UP TO A COUPLE INCHES WITH LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE. AS A RESULT...SOME FLOODING COULD
RESULT...ALONG WITH THE POTENTIAL FOR MUD SLIDES IN AREAS WITH
TERRAIN. DUE TO LIMITED INSTABILITY TODAY AND TONIGHT...ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN TOO WEAK TO PRODUCE OTHER TYPES
OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FROM TUESDAY
THROUGH THURSDAY. DUE TO LIMITED INSTABILITY ANY THUNDERSTORMS THAT
DO OCCUR DURING THIS TIME ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053-061100-
ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
511 AM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND PORTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. DUE TO
LIMITED INSTABILITY...ANY THUNDERSTORMS THAT DO OCCUR ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FROM TUESDAY
THROUGH THURSDAY. DUE TO LIMITED INSTABILITY ANY THUNDERSTORMS THAT
DO OCCUR DURING THIS TIME ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
ANY RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
July 5, 5:00 AM CST to 7:50 AM CST
Where
Crawford County, 2.05 mi WNW of Soldiers Grove to 1.7 mi WNW of Soldiers Grove
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
43.415, -90.805

United States Department of Agricultural official reported a small acreage of potatoes were destroyed by flash flooding in northeast Crawford County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253078.